Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 17, NWS JSJ

May 21, 2009

NWS JSJ issued this flash flood warning at May 21, 2009, 3:55 PM CDT. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2009, 3:55 PM CDT (20:55 UTC)
Expired
May 21, 2009, 5:14 PM CDT
In force
79 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 56 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 212055
FFWSJU
PRC039-141-220000-
/O.NEW.TJSJ.FF.W.0017.090521T2055Z-090522T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
455 PM AST THU MAY 21 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CIALES
     UTUADO

* UNTIL 800 PM AST

* AT 450 PM AST...USGS GAGES INDICATED THAT LIMON RIVER HAS EXCEEDED 
ITS FLOOD STAGE. MINOR FLOODING IS OCCURRING ALONG THE RIO LIMON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1828 6657 1832 6666 1833 6659 1825 6652
      1824 6656

$$

ROSA
2 follow-up statements
000 
WGCA52 TJSJ 212104 CCA
FFWSJU
PRC039-141-220000-
/O.COR.TJSJ.FF.W.0017.090521T2055Z-090522T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
455 PM AST THU MAY 21 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CIALES
     UTUADO

* UNTIL 800 PM AST

* AT 450 PM AST...USGS GAGES INDICATED THAT LIMON RIVER WAS AT 11.56 
FEET AND RISING QUICKLY. RADAR INDICATED THAT MODERATE RAIN WAS 
FALLING ON THE UPPER PARTS OF RIO LIMON. THIS ADDITIONAL RAINFALL 
WILL LIKELY BRING THE RIO LIMON OVER ITS BANKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1828 6657 1832 6666 1833 6659 1825 6652
      1824 6656

$$

ROSA
000 
WGCA72 TJSJ 212214
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
614 PM AST THU MAY 21 2009

PRC039-141-212222-
/O.CAN.TJSJ.FF.W.0017.000000T0000Z-090522T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CIALES PR-UTUADO PR-
614 PM AST THU MAY 21 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR UTUADO AND CIALES
MUNICIPALITIES...

USGS GAGES AT LIMON RIVER INDICATE THAT WATER LEVELS HAVE DROPPED 
SIGNIFICANTLY IN THE LAST HOUR AND NO ADDITIONAL RAINFALL IS 
EXPECTED FOR THE REST OF THE NIGHT. THEREFORE...THE FLASH FLOOD 
WARNING HAS BEEN CANCELED.

LAT...LON 1828 6657 1832 6666 1833 6659 1825 6652
      1824 6656

$$

ROSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 21, 2:03 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 21, 2:03 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
303 PM AST THU MAY 21 2009

.SYNOPSIS...UPPER LEVEL TROUGHFINESS ACROSS THE SOUTHWESTERN
CARIBBEAN AND A WESTERLY SUBTROPICAL JET FLOW DOMINATING
ALOFT...IS KEEPING THE LOCAL AREA UNDER MOSTLY CLOUDY SKIES DUE TO
THE THUNDERSTORM BLOW-OFF CLOUD MASS ASSOCIATED TO A MID TO UPPER
DISTURBANCE THAT COVERS MUCH OF THE WINDWARD PASSAGE/HAITI/HISPANIOLA.

AT LOW LEVELS...SURFACE TROUGH ACROSS THE NORTHEASTERN CARIBBEAN
WILL MAINTAIN A GENTLE TO MODERATE SOUTHEASTERLY WIND FLOW ACROSS
THE FORECAST AREA FOR THE NEXT SEVERAL DAYS...WHILE BRINGING MOIST
TROPICAL AIRMASS ACROSS THE REGION.

&&

.DISCUSSION...BIT OF A BREAK OF THE MID TO HIGH CLOUD COVERAGE WITHIN
THE PAST FEW HOURS...HAS RESULTED IN MODERATE TO HEAVY SHOWERS AND
ISOLATED THUNDERSTORMS ACROSS MUCH OF THE NORTHERN SLOPES AND
NORTHERN COASTAL MUNICIPALITIES. THESE WEATHER CONDITIONS WILL
PERSIST ACROSS THOSE AREAS FOR AT LEAST THROUGH THE EARLY EVENING HOURS.

MINOR FLOODING ARE EXPECTED ACROSS SOME OF THESE LOCATIONS...INCLUDING
ROADWAYS...HIGHWAYS...POOR DRAINAGE AREAS AND SMALL RIVER STREAMS. ALSO...THE
RISK OF MUDSLIDES REMAIN HIGH. SIMILAR WEATHER CONDITIONS ARE
EXPECTED FOR THE NEXT FEW DAYS AS ABUNDANT TROPICAL MOISTURE
CONTINUE TO MOVE ACROSS THE LOCAL AREA AND COASTAL WATERS.

&&

.AVIATION...BRIEF MVFR CIGS AND VSBYS WILL BE POSSIBLE IN A QUICK
PASSING SHRA OR TSRA ACROSS...TJBQ AND TJMZ AT LEAST THROUGH
22Z...WITH MOSTLY VFR CONDITIONS EXPECTED TO CONTINUE ACROSS THE
REMAINDER OF THE LOCAL TAF SITES. WINDS WILL BE MAINLY FROM THE
SOUTHEAST AT 10 TO 15 KTS BETWEEN THE SURFACE TO NEAR 10K FEET.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  87  75  86 /  40  50  30  40
STT  75  85  75  84 /  40  50  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

71/17
Hazardous weather outlook, May 21, 3:12 AM CDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
412 AM AST THU MAY 21 2009

AMZ710>745-PRZ001>013-221000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
412 AM AST THU MAY 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE ASSOCIATED WITH A LARGE DISTURBANCE NEAR HISPANIOLA MAY
TRACK EASTWARD...INCREASING THE THREAT OF HEAVY RAINS ESPECIALLY
OVER THE WESTERN HALF OF PUERTO RICO. CONSIDERABLE UNCERTAINTY
REMAINS REGARDING THE PLACEMENT AND STRENGTH OF THIS SYSTEM OVER
THE NEXT SEVERAL DAYS...NEVERTHELESS...THE CHANCES OF RAINFALL
ARE CURRENTLY EXPECTED TO INCREASE TOWARDS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

AMZ715-725-VIZ001-002-221000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
412 AM AST THU MAY 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:46 AM CDTAreal Flood AdvisoryJSJ2 hr
May 21, 1:24 PM CDTAreal Flood AdvisoryJSJ3 hr
May 21, 2:05 PM CDTAreal Flood AdvisoryJSJ3 hr
May 21, 2:26 PM CDTAreal Flood AdvisoryJSJ3 hr
May 21, 3:37 PM CDTAreal Flood AdvisoryJSJ3 hr
May 21, 6:30 PM CDTFlash Flood WarningJSJ74 min
May 21, 6:51 PM CDTFlash Flood WarningJSJ84 min

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.